Clostridia bacteria are infrequent human pathogens. In the obstetric and gynecologic literature, Clostridium sordellii infections have been very rarely reported. This is a case of infection following medical termination of early pregnancy with mifepristone and misoprostol.
A 27-year-old woman presented for termination of pregnancy at 5.5 weeks from her last menstrual period. She received mifepristone 200 mg orally followed by 800 μg vaginal misoprostol. Three days after administration of misoprostol, she complained of dizziness, pelvic pain, and bleeding. The next day, she experienced worsening of symptoms and was hospitalized. She developed pulmonary edema, ascites, and heart failure. Despite supportive measures, antibiotics, and hysterectomy, she died 3 days later. The post mortem examinations indicated that death was caused by shock secondary to C sordellii infection.
The frequency of infection following medical abortion is low. The rapid and fatal course of this infection is similar to other obstetric and gynecologic cases reported in the literature. Although providers should remain vigilant to the possibility of infection following medical abortion, the overall proven safety of medical abortion remains the same.
This is a report of a fatal case of Clostridium sordellii infection after mifepristone-misoprostol medical abortion.
*Department of Family Practice, University of British Columbia, Vancouver, British Columbia, Canada; †University of Laval, Laval, Quebec, Canada; ‡University of Sherbrooke, Sherbrooke, Quebec, Canada; and §Gynuity Health Projects, New York, New York
Address reprint requests to: Caitlin Shannon, Gynuity Health Projects, 15 East 26th Street, Suite 1609, New York, NY 10010; e-mail: firstname.lastname@example.org.
Received December 3, 2003. Received in revised form February 6, 2004. Accepted March 18, 2004.